Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Prednisone side effects

Posted by Tina H on 7/19/05 at 11:32 (178644)

Anyone know how long it takes to get prednisone out of your system? I was attacked by a swarm of bees on Friday night and they gave me prednisone in the emergency room. I took it for three days but haven't slept a wink since. I didn't take any yesterday but still couldn't sleep last night. My doctor says it should be out of your system in 24 hours, but it's been that long and I am still jittery and wired. Normally I have no problems sleeping. Anyone else been through this before? Thanks, Tina

Re: Prednisone side effects

LindaV on 7/19/05 at 11:56 (178648)

Tina..your doc is correct that it should be out of your system very shortly. I wonder if you are taking anything else like an antihistamine?? Even simple Benadryl has a very long half-life and can have the same effect on some people.

Re: Prednisone side effects

Tina H on 7/19/05 at 12:41 (178657)

Oh thanks Linda, that's the answer. I failed to tell the doctor that I was instructed to take the Benadryl with Zantac for the next five days as well. Apparently those 2 act together to inhibit the histamine response. Okay, so I'll stop taking the Benadryl. You are a genius!! Thanks, Tina

Re: Prednisone side effects

john h on 7/19/05 at 15:40 (178670)

Tina I know at least two ladies in their 40's with rhumetoid arthritis who are on prednisone more or less for life. They have been on it for at least 5-10 years. I know their are side effects but one has to measure the side effects against pain and suffering. On of my wifes dearest friends had a deadly disease (sclaraderma) that she acquired when she was in her 20's. Her friend died from the disease a few years ago and was on prednisone for around 40 years. During that period she lost both legs and and an arm from the disease but the predisone allowed her to carry on with minimal pain and probably extended her life by many years. My guess (of course ask your Doctor) is a few short courses of prednisone presents no real danger. It is a life saver for many people. I would guess more people die each year from aspirin and it's side effects than prednisone.

Re: Prednisone side effects

LindaV on 7/19/05 at 17:19 (178673)

Prednisone, and all its other names (Decadron, Medrol) etc is a drug with many side effects, but its still the gold standard in the treatment of many ailments. It keeps many people able to function for years, and is very useful with little effect for short term treatment like Tina's bee stings. I have had it prescribed for me for short term things like allergic reactions, and my doc at work regularly dispenses scripts to treat swelling for our radiation patients. Whenever I think of prednisone, it brings me back to nursing school when our much feared instructor, Hatchet Hall, went around the class and made us each tell her a side effect until we got up to 50. Nursing school was much like the military, John. I do believe if I saw the woman today I would flinch and regress into a 20 year old quivering student again.

Re: Tina..check with your doc

LindaV on 7/19/05 at 17:22 (178674)

Although its very likely your 'wired' state may be due to the Benadryl instead of the Prednisone..call your Doc before discontinuing it to make sure. I always preach that no one should ever start or stop a medication without letting their doc know. Hope you feel better.

Re: Tina..check with your doc

Tina H on 7/19/05 at 19:12 (178679)

Thanks Linda, you've given good advice, although I didn't take anymore benadryl today after reading your post and I'm feeling less jittery already. It's funny because I've used Benadryl before just one or two doses and it's always made me tired but maybe the combo with Zantac or the use over several days has a different effect. Thanks again, Tina